Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 14, NWS Miami, FL

March 17, 2003Broward County, Miami-Dade County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Mar 17, 2003, 2:52 PM EST for Broward County, Miami-Dade County, Florida. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 17, 2003, 2:52 PM EST (19:52 UTC)
Expired
Mar 17, 2003, 3:45 PM EST
In force
53 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

Counties Broward County, FL, Miami-Dade County, FL

The radar

The Miami radar (KAMX), 44 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 7.9 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2003-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2003-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1141 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

673 
WUUS52 KMFL 171952
SVRMIA
FLC011-086-172045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
250 PM EST MON MAR 17 2003

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BROWARD COUNTY IN SOUTHEAST FLORIDA
  EXTREME NORTHEASTERN MIAMI-DADE COUNTY IN SOUTHEAST FLORIDA

* UNTIL 345 PM EST

* AT 250 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL OVER PRO PLAYER STADIUM...
  MOVING NORTHEAST AT 25 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 345 PM EST...
  HALLANDALE BEACH AND GOLDEN BEACH AND HOLLYWOOD AND BAL HARBOUR
  DANIA BEACH
  PORT EVERGLADES

A TRAINED SPOTTER REPORTED SMALL HAIL NEAR 826 AND THE TURNPIKE IN 
NORTH MIAMI DADE.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. OR YOU CAN
ALSO CALL THE NATIONAL WEATHER SERVICE IN MIAMI DIRECTLY AT 305 229
4522 TO REPORT SEVERE WEATHER.

LAT...LON 2599 8032 2585 8019 2590 8012 2610 8012

.END

LUSHINE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 9:15 AM EST, 5 hours 37 minutes earlier.

Area forecast discussion, Mar 17, 9:15 AM EST, 5 hours 37 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI
915 AM EST MON MAR 17 2003

MAIN AREA OF WEATHER/LIFT PASSED THROUGH THE AREA EARLIER THIS
MORNING STABILIZING THINGS FOR THE TIME BEING. UPPER LOW OVER
NORTHERN GULF OF MEXICO STILL HAS ONE MORE PIECE OF ENERGY TO MOVE
THROUGH SOUTH FLORIDA THIS AFTERNOON. MODELS ARE FORECASTING A JET
STREAK TO MOVE ACROSS OR JUST SOUTH OF THE PENINSULA LATER THIS
AFTERNOON.  THIS ALONG WITH SURFACE HEATING AND COLD AIR ADVECTION
AT MID LEVELS WILL DESTABILIZE/LIFT THINGS ENOUGH FOR SCATTERED
THUNDERSTORMS THIS AFTERNOON.  SPC IS OUTLOOKING A SLIGHT CHANCE OF
SEVERE THUNDERSTORMS. MOST LIKELY TIMING IS FOR LATE THIS
AFTERNOON...SAY AFTER 3 PM...INTO THIS EVENING.

.MIA...NONE
Hazardous weather outlook, Mar 17, 5:00 AM EST, 9 hours 52 minutes before
FLZ063-066>075-171700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
500 AM EST MON MAR 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN THIS
AFTERNOON AND EVENING. THESE STORMS ARE NOT EXPECTED TO BECOME
SEVERE.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON THE
NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HANDEL

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 8:52 PM ESTSpecial Marine WarningMFL53 min
Mar 16, 11:53 PM ESTSpecial Marine WarningMFL2 hr
Mar 17, 1:08 AM ESTSevere Thunderstorm WarningMFLCollier, Monroe52 min
Mar 17, 1:18 AM ESTSpecial Marine WarningMFL87 min
Mar 17, 1:24 AM ESTSevere Thunderstorm WarningMFLMonroe66 min
Mar 17, 1:39 AM ESTTornado WarningMFLMonroe66 min
Mar 17, 2:06 AM ESTSpecial Marine WarningMFL54 min
Mar 17, 3:21 AM ESTSevere Thunderstorm WarningMFLBroward, Miami-Dade39 min
Mar 17, 1:43 PM ESTTornado WarningMFLMiami-Dade62 min
Mar 17, 2:08 PM ESTSpecial Marine WarningMFL2 hr
Mar 17, 2:17 PM ESTSpecial Marine WarningMFL88 min
Mar 17, 3:44 PM ESTSevere Thunderstorm WarningMFLPalm Beach31 min
Mar 17, 3:44 PM ESTSevere Thunderstorm WarningMFLBroward, Miami-Dade46 min
Mar 17, 3:53 PM ESTSpecial Marine WarningMFL67 min
Mar 17, 5:10 PM ESTSpecial Marine WarningMFL65 min
Mar 17, 6:37 PM ESTSpecial Marine WarningMFL53 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.